Alert archive / Missouri / Severe Thunderstorm Warnings in 2008

Severe Thunderstorm Warning 1, NWS St. Louis, MO

January 7, 2008Lewis County, Missouri

NWS St. Louis, MO issued this severe thunderstorm warning at Jan 7, 2008, 2:04 PM CST for Lewis County, Missouri. It was in force for 26 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Jan 7, 2008, 2:04 PM CST (20:04 UTC)
Expired
Jan 7, 2008, 2:30 PM CST
In force
26 min
Issued by
NWS St. Louis, MO
Area
Storm-based polygon

County Lewis County, MO

The radar

The St Louis radar (KLSX), 181 km from the middle of the area, began a volume at 20:03 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The watch it was issued in

The SPC watch in force over the same counties when this warning went out.

IssuedProductOfficeLasted
Jan 7, 1:52 PM CSTTornado WatchSPC146 days

The nearest sounding before it

Davenport, (KDVN), launched 12:00Z, 8.1 hours before the alert went out and 195 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Davenport, at 12:00Z on 2008-01-07Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 23 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Davenport, at 12:00Z on 2008-01-07The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 228 square meters per square second.1939587897117Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
23 J/kg
Mixed-layer CIN
-140 J/kg
Mixed-layer LCL
510 m above ground
0-6 km bulk shear
71 kt
0-1 km storm-relative helicity
228 m²/s²
0-3 km storm-relative helicity
231 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.8

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WUUS53 KLSX 072004
SVRLSX
MOC111-072030-
/O.NEW.KLSX.SV.W.0001.080107T2004Z-080107T2030Z/

BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE ST LOUIS MO
204 PM CST MON JAN 7 2008

THE NATIONAL WEATHER SERVICE IN ST LOUIS HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  LEWIS COUNTY IN NORTHEAST MISSOURI

* UNTIL 230 PM CST

* AT 159 PM CST...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
  SEVERE THUNDERSTORM CAPABLE OF PRODUCING PENNY SIZE HAIL...AND
  DAMAGING WINDS IN EXCESS OF 60 MPH. THIS STORM WAS LOCATED 4 MILES
  NORTH OF LA BELLE...OR 13 MILES EAST OF EDINA...AND MOVING
  NORTHEAST AT 60 MPH.

* LOCATIONS IMPACTED INCLUDE...
LEWISTOWN...LA BELLE AND CANTON

A TORNADO WATCH REMAINS IN EFFECT FOR THE WARNED AREA. IF A TORNADO
IS SPOTTED... ACT QUICKLY AND MOVE TO A PLACE OF SAFETY IN A STURDY
STRUCTURE...SUCH AS A BASEMENT OR SMALL INTERIOR ROOM.

LAT...LON 4016 9151 4011 9151 3995 9195 3995 9196
      4025 9195 4026 9153
TIME...MOT...LOC 2004Z 245DEG 57KT 4021 9182

$$

GLASS
2 follow-up statements
000 
WWUS53 KLSX 072020
SVSLSX

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE ST LOUIS MO
220 PM CST MON JAN 7 2008

MOC111-072030-
/O.CON.KLSX.SV.W.0001.000000T0000Z-080107T2030Z/
LEWIS MO-
220 PM CST MON JAN 7 2008

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 230 PM CST
FOR LEWIS COUNTY...

AT 216 PM CST...NATIONAL WEATHER SERVICE DOPPLER RADAR CONTINUED TO
INDICATE A SEVERE THUNDERSTORM CAPABLE OF PRODUCING PENNY SIZE
HAIL...AND DAMAGING WINDS IN EXCESS OF 60 MPH. THIS STORM WAS LOCATED
NEAR MONTICELLO...OR ABOUT 8 MILES WEST OF CANTON...MOVING NORTHEAST
AT 70 MPH.

LOCATIONS NEAR THE PATH OF THE SEVERE THUNDERSTORM INCLUDE....

A TORNADO WATCH REMAINS IN EFFECT FOR THE WARNED AREA. IF A TORNADO
IS SPOTTED... ACT QUICKLY AND MOVE TO A PLACE OF SAFETY IN A STURDY
STRUCTURE...SUCH AS A BASEMENT OR SMALL INTERIOR ROOM.

LAT...LON 4016 9151 4011 9151 3995 9195 3995 9196
      4025 9195 4026 9153
TIME...MOT...LOC 2020Z 243DEG 61KT 4017 9160

$$

GLASS
000 
WWUS53 KLSX 072031
SVSLSX

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE ST LOUIS MO
231 PM CST MON JAN 7 2008

MOC111-072041-
/O.EXP.KLSX.SV.W.0001.000000T0000Z-080107T2030Z/
LEWIS MO-
231 PM CST MON JAN 7 2008

...THE SEVERE THUNDERSTORM WARNING FOR LEWIS COUNTY EXPIRES AT 230 PM
CST...

THE STORM WHICH PROMPTED THE WARNING HAS WEAKENED AND MOVED OUT OF
THE WARNED AREA.

ADDITIONAL STRONG THUNDERSTORMS ARE POSSIBLE...AND A TORNADO WATCH 
REMAINS IN EFFECT UNTIL 900 PM.

LAT...LON 4016 9151 4011 9151 3995 9195 3995 9196
      4025 9195 4026 9153
TIME...MOT...LOC 2020Z 243DEG 61KT 4017 9160

$$

GLASS

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS St. Louis, MO wrote its last area forecast discussion before this severe thunderstorm warning went out at Jan 7, 11:53 AM CST, 2 hours 11 minutes earlier.

Area forecast discussion, Jan 7, 11:53 AM CST, 2 hours 11 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE ST LOUIS MO
1153 AM CST MON JAN 7 2008

.DISCUSSION...
PRIMARY CONCERNS FOR THIS FORECAST PACKAGE ARE CONTINUED
RECORD/NEAR-RECORD WARMTH TODAY...FOLLOWED BY POTENTIAL FOR SEVERE
WEATHER AND HEAVY RAINFALL THIS EVENING AND TONIGHT.  CURRENT TEMPS
ACROSS THE CWFA ARE FREAKISHLY WARM THIS MORNING...AVERAGE LOW FOR
THIS MORNING AT KSTL IS 21 DEGREES...AND ITS CURRENTLY 61 DEGREES
HERE AT WFO LSX.  EVEN WITH CLOUDS AND PRECIP TODAY...COULD EASILY
SEE TEMPS DRIFT UP 10 DEGREES...AND THAT WOULD PUT RECORDS AT KUIN
AND KSTL IN JEOPARDY AGAIN TODAY...WITH KCOU PERHAPS JUST OUT OF
REACH.  ALL GUIDANCE IS POINTING TOWARD SCATTERED TO NUMEROUS
SHOWERS AND A FEW THUNDERSTORMS ACROSS THE AREA TODAY FUELED BY WARM
ADVECTION AND STEEPENING MID LEVEL LAPSERATES AS THE LONGWAVE MOVES
INTO THE PLAINS AND ADVECTS SLIGHTLY COOLER AIR ALOFT OVER THE MID
MISSISSIPPI VALLEY.

TONIGHT STILL LOOKS LIKE THE WETTEST PERIOD FOR THIS FORECAST.
POTENTIAL FOR SEVERE WEATHER CONTINUES WITH 500-900 MUCAPE INDICATED
ON NAM THROUGH THE NIGHT IN THE WARM SECTOR AND 60-70KTS OF 0-6KM
BULK SHEAR ACROSS THE AREA.  NAM SOUNDINGS ARE SHOWING A BIT OF AN
INVERSION JUST OFF THE SURFACE HINTING THAT THE STORMS MAY BE
ELEVATED RATHER THAN SURFACE BASED.  INVERSION IS WEAK THO SO CANT
RULE OUT WIND DAMAGE.  ROTATING STORMS WILL ALSO BE POSSIBLE DUE TO
THE VERY STRONG SHEAR...THO IM NOT AS CONFIDENT IN ANY TORNADO
POTENTIAL FOR TONIGHT.  INSTABILITY WEAKENS SOMEWHAT BETWEEN 03-06Z
TONIGHT BUT WITH ABUNDANT MOISTURE...SHORTWAVE ENERGY...AND WINDS
THROUGH THE DEPTH OF THE ATMOSPHERE PARALLELING THE FRONT...WE COULD
BE IN FOR SOME HEAVY RAIN AS RAPIDLY NORTHEASTWARD MOVING STORMS
TRAIN OVER THE AREA.  FLASH FLOOD GUIDANCE VALUES ARE RELATIVELY
HIGH...SO WILL NOT GO WITH A HEADLINE ATTM...BUT HAVE ADDED MENTION
OF LOCALLY HEAVY RAIN INTO THE FORECAST.

FROPA HAS BEEN DELAYED JUST A SKOSH ON THE LATEST MODEL RUNS...SO
HAVE INCREASED TEMPS A CAT OR SO FROM PREVIOUS FORECAST ALONG AND
SOUTH OF I-70 ON TUESDAY...BUT COLD AIR RETURNS TO THE CWFA TUESDAY
NIGHT BEHIND THE FRONT BRINGING TEMPS BACK TO MORE SEASONABLE
LEVELS.  ONLY MADE MINOR TWEAKS TO THE GOING FORECAST BEYOND
WEDNESDAY MORNING.

CARNEY

&&

.AVIATION...
FOR THE 18Z TAFS...WILL FCST BKN DIURNAL CUMULUS CLOUDS ARND 4000
FT THIS AFTN AS LOW LVL MOISTURE CONTS TO DPN AHD OF APPROACHING
MID-UPR LVL TROF AND ASSOCIATED CDFNT. MAY BE ISOLATED TO SCT
SHRA OR TSRA FM UIN TO COU BY LT AFTN BUT WILL LIKELY HOLD OFF INCLUDING
SHRA/TSRA IN THE UIN AND COU TAFS TIL THIS EVNG AS UPWARD LIFT
INCREASES AHD OF SFC WV DVLPG OVR SERN KS. CEILING HGTS SHOULD LWR
TO THE MVFR CATAGORY THIS EVNG AS THE SHRA/TSRA MOVE INTO THE
AREA. THE BEST THREAT OF TSRA SHOULD OCCUR DURING THE LATE EVNG IN
UIN AND COU...AND IN STL AND SUS DURING THE LT NGT HRS. THE SFC
WND SHOULD VEER ARND TO A NWLY DIRECTION BY THE END OF THE TAF
FCST PD IN UIN AND COU BHND THE SFC LOW MOVG NEWD THRU NRN IL AND
TRAILING CDFNT DROPPING SEWD THRU THE CWA.

GKS

&&

.CLIMATE...
RECORD HIGH MAXIMUM TEMPERATURES

              MON/JAN 7

ST. LOUIS     73 (1965)
COLUMBIA      75 (1965)
QUINCY        69 (1965)

RECORD HIGH MINIMUM TEMPERATURES

              MON/JAN 7

ST. LOUIS     57 (1907)
COLUMBIA      54 (1907)

&&

.LSX WATCHES/WARNINGS/ADVISORIES...
MO...NONE.
IL...NONE.
&&

WFO LSX
Hazardous weather outlook, Jan 7, 5:52 AM CST, 8 hours 12 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE ST LOUIS MO
552 AM CST MON JAN 7 2008

ILZ058>060-064-065-069-070-074-079-095>102-MOZ018-019-026-027-
034>036-041-042-047>052-059>065-072>075-084-085-099-081200-
GREENE IL-MACOUPIN IL-MONTGOMERY IL-BOND IL-FAYETTE IL-CLINTON IL-
MARION IL-WASHINGTON IL-RANDOLPH IL-ADAMS IL-BROWN IL-PIKE IL-
CALHOUN IL-JERSEY IL-MADISON IL-ST. CLAIR IL-MONROE IL-KNOX-LEWIS-
SHELBY-MARION-MONROE-RALLS-PIKE-BOONE-AUDRAIN-MONITEAU-COLE-OSAGE-
CALLAWAY-MONTGOMERY-LINCOLN-GASCONADE-WARREN-ST. CHARLES-FRANKLIN-
ST. LOUIS-ST. LOUIS CITY-JEFFERSON-CRAWFORD-WASHINGTON-
ST. FRANCOIS-STE. GENEVIEVE-IRON-MADISON-REYNOLDS-
552 AM CST MON JAN 7 2008

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF EASTERN AND
CENTRAL MISSOURI AS WELL AS WEST CENTRAL AND SOUTHWEST ILLINOIS.

.DAY ONE...TODAY AND TONIGHT

THERE IS A CHANCE FOR THUNDERSTORMS TODAY...AND THUNDERSTORMS ARE
LIKELY TONIGHT. SOME OF THE STORMS COULD BE SEVERE. THE PRIMARY
THREAT FROM THESE STORMS WILL BE DAMAGING WINDS AND HAIL. THE
THUNDERSTORMS WILL ALSO BE CAPABLE OF PRODUCING LOCALLY HEAVY RAINFALL.

.DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY

THERE THE CHANCE FOR THUNDERSTORMS CONTINUES ON
TUESDAY...PRIMARILY ACROSS EASTERN MISSOURI AND SOUTHWEST
ILLINOIS. SOME STORMS COULD BE SEVERE ACROSS PARTS OF SOUTHWEST
ILLINOIS ON TUESDAY.

THERE IS A CHANCE OF SNOW ON THURSDAY AND FRIDAY.

.SPOTTER INFORMATION STATEMENT...

STORM SPOTTER GROUPS AND AMATEUR RADIO OPERATORS SHOULD MONITOR
THE WEATHER CLOSELY TODAY...AND BE PREPARED FOR IMMEDIATE
ACTIVATION PARTICULARLY LATE THIS AFTERNOON AND THIS EVENING.

&&

FOR A GRAPHICAL VERSION OF THIS INFORMATION SEE OUR
WEBPAGE AT (LOWERCASE)... HTTP://WWW.WEATHER.GOV/LSX/?N=HWO1

CARNEY

In the hours before

Special weather statement, Jan 7, 12:02 PM CST, 2 hours 2 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE ST LOUIS MO
1202 PM CST MON JAN 7 2008

ILZ058>060-064-065-069-070-074-079-095>102-MOZ018-019-026-027-
034>036-041-042-047>052-059>065-072>075-084-085-099-080015-
GREENE IL-MACOUPIN IL-MONTGOMERY IL-BOND IL-FAYETTE IL-CLINTON IL-
MARION IL-WASHINGTON IL-RANDOLPH IL-ADAMS IL-BROWN IL-PIKE IL-
CALHOUN IL-JERSEY IL-MADISON IL-ST. CLAIR IL-MONROE IL-KNOX-LEWIS-
SHELBY-MARION-MONROE-RALLS-PIKE-BOONE-AUDRAIN-MONITEAU-COLE-OSAGE-
CALLAWAY-MONTGOMERY-LINCOLN-GASCONADE-WARREN-ST. CHARLES-FRANKLIN-
ST. LOUIS-ST. LOUIS CITY-JEFFERSON-CRAWFORD-WASHINGTON-
ST. FRANCOIS-STE. GENEVIEVE-IRON-MADISON-REYNOLDS-
INCLUDING THE CITIES OF...LITCHFIELD...VANDALIA...SALEM...
CHESTER...QUINCY...EDWARDSVILLE...BELLEVILLE...HANNIBAL...
BOWLING GREEN...COLUMBIA...MEXICO...JEFFERSON CITY...ST CHARLES...
UNION...ST LOUIS...FARMINGTON
1202 PM CST MON JAN 7 2008

...SEVERE WEATHER POSSIBLE TONIGHT...

THE LATEST WEATHER DATA CONTINUES TO INDICATE THE POSSIBILITY OF
SEVERE THUNDERSTORMS ACROSS ALL OF CENTRAL AND EASTERN MISSOURI
AND SOUTHWEST AND WEST CENTRAL ILLINOIS TONIGHT. THIS SEVERE
WEATHER THREAT INCLUDES THE POTENTIAL FOR LARGE HAIL...DAMAGING
WINDS...AND A FEW TORNADOES.

THE ONGOING RECORD AND NEAR RECORD WARMTH ALONG WITH AN ABUNDANCE
OF MOISTURE FROM THE GULF OF MEXICO HAS RESULTED IN FAVORABLE
CONDITIONS FOR THUNDERSTORMS ACROSS THE REGION. A STORM SYSTEM
ACROSS THE PLAINS WILL WILL MOVE NORTHEAST AND INTENSITY
TONIGHT...TRIGGERING THUNDERSTORM DEVELOPMENT ACROSS THE AREA
DURING THE EVENING HOURS. THUNDERSTORMS ARE THEN EXPECTED TO
CONTINUE WELL INTO THE OVERNIGHT HOURS. CONDITIONS ARE FAVORABLE
FOR SOME OF THESE STORMS TO BECOME SEVERE.

EVEN THOUGH WE ARE IN THE MIDDLE OF WINTER...PEOPLE SHOULDNT LET
THEIR GUARD DOWN WHEN CONSIDERING THE POTENTIAL FOR SEVERE WEATHER.
THE ATMOSPHERIC CONDITIONS THAT CURRENTLY EXIST ARE MORE TYPICAL
OF SPRING...AND THE STRONG AND VIOLENT THUNDERSTORMS WHICH
ACCOMPANY THAT TIME PERIOD. IT SHOULD BE NOTED...THAT SOME OF THE
MOST VIOLENT TORNADOES THAT HAVE OCCURRED IN THE ST LOUIS METRO
AREA HAVE OCCURRED AT NIGHT DURING THE WINTER.

SEVERE THUNDERSTORMS WITH THIS STORM SYSTEM WILL ALSO BE OCCURRING
AT NIGHT WHEN MANY PEOPLE WILL BE ASLEEP. THESE STORMS WILL ALSO
BE MOVING VERY FAST...SO THE TIME TO REACT TO A WARNING MAY BE
QUITE SHORT.

PEOPLE THROUGHOUT THE REGION ARE URGED TO REVIEW SEVERE WEATHER SAFETY
RULES AND CAREFULLY MONITOR WEATHER DEVELOPMENTS TONIGHT. MAKE
SURE TO MONITOR LOCAL COMMERCIAL RADIO AND TV STATIONS...AND NOAA
WEATHER RADIO FOR THE LATEST WEATHER INFORMATION...AND BE PREPARED
TO ACT QUICKLY IF A WARNING IS ISSUED.

GLASS

The office that day

Everything else NWS St. Louis, MO issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jan 7, 2:39 PM CSTSevere Thunderstorm WarningLSXLewis, Marion, Monroe, Ralls36 min
Jan 7, 3:03 PM CSTTornado WarningLSXBoone, Moniteau42 min
Jan 7, 3:14 PM CSTSevere Thunderstorm WarningLSXMarion, Ralls31 min
Jan 7, 3:30 PM CSTTornado WarningLSXBoone, Cole, Moniteau45 min
Jan 7, 3:40 PM CSTSevere Thunderstorm WarningLSXAudrain, Boone, Callaway50 min
Jan 7, 4:09 PM CSTTornado WarningLSXAudrain, Boone, Callaway51 min
Jan 7, 4:14 PM CSTTornado WarningLSXAudrain, Callaway, Montgomery, Pike, Ralls46 min
Jan 7, 4:42 PM CSTTornado WarningLSXCallaway, Lincoln, Montgomery, Pike, Warren48 min
Jan 7, 4:55 PM CSTTornado WarningLSXPike50 min
Jan 7, 5:29 PM CSTTornado WarningLSXLincoln, Pike46 min

Nearby

Severe Thunderstorm Warnings in Missouri, 2008Every severe thunderstorm warning in 2008

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.